MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP200
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2002 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: bowel adhesions, bowel obstruction/problems, deformed and cracked mesh, mesh explant.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated health effect - impact code.Updated investigation findings code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2002: (b)(6) hospital.(b)(6).¿¿65 -year -old white male who has had ventral incisional hernia repairs done previously and now has a recurrence for several months with increasing abdominal pain.He presented with a bowel obstruction that has improved with nasogastric tube.Barium enema reveals no obstructing lesions in the color.He is scheduled for hernia repair.¿ implant procedure: repair of ventral incisional hernia with dualmesh plus [implant: gore® dualmesh® plus biomaterial, 1dlmcp200/1137588, 10cm x 15cm x 2mm, thick, oval].Implant date: (b)(6) 2002 (hospitalization dates unknown).(b)(6) 2002: (b)(6) hospital.(b)(6).Operative report.Preoperative diagnosis: recurrent ventral incisional hernia.Anesthesia: general.Specimen: hernia sac.Wound classification: not provided.Findings: ¿7cm defect of abdominal wall repair with dualmesh plus¿ procedure: ¿the patient is placed supine on the operating table.General anesthesia is administered.The anterior abdomen was prepped with hibiclens and draped in a sterile fashion.Transverse incision was made over the palpable mass and carried sharply through the subcutaneous tissue to the hernia sac which is thin in some places and very fatty in other places but is eventually dissected free to a fascial defect of about 7 cm in diameter.The sac is excised and delivered to the back table.The small bowel was then reduced into the abdomen.A dualmesh plus patch is used to repair the defect by suturing it circumferentially with continuous suture of 0 prolene which gives an excellent repair.The wound was irrigated with saline.Hemostasis was adequate.The subcutaneous tissues were closed with 3-0 vicryl and the skin edges were closed with metallic staples.Sterile dressing was placed over the wound after a 7 mm reliavac drain was placed into the wound and sutured to the skin with 3-0 nylon." explant preoperative complaints: (b)(6) 2012: (b)(6) hospital.(b)(6).¿this is a 75 -year -old white male who presented to the hospital with incisional hernias, incarcerated hernia, and a small bowel obstruction secondary to incarcerated and incisional hernias.This has occurred on numerous occasions, ct scan confirmed point of transition at the area of obstruction.¿ explant procedure: diagnostic laparoscopy.Laparoscopic enterolysis with extensive release of adhesions.Conversion to open exploratory laparotomy.Excision of broken old mesh.Release of adherent small bowel.Repair of 2 large incisional hernias with application of 20 -cm covidien parietex circular mesh.Explant date: (b)(6) 2012 (hospitalization dates unknown).(b)(6) 2012: (b)(6) hospital.(b)(6).(b)(6).Operative report.Preoperative diagnosis: small bowel obstruction.Incarcerated incisional hernias.Extensive adhesions.Anesthesia: general endotracheal.Wound classification: not provided.Procedure: ¿the patient was brought into the operative room and placed on the table in the supine position.After general endotracheal anesthesia had been provided, the abdomen was prepped and draped in sterile manner.The abdomen was then entered through a left subcostal approach using a 5 -mm port under direct visualization technique.The abdomen was insufflated of co2.After adequate insufflation of co2, a 30 -degree scope was laced, a 5 -mm scope was inserted, and the adhesions were released and then i was able to expose the mesh and markedly adherent small bowel, so it was decided at that point to convert to an open operation.The abdomen was entered through a lower midline incision below where the mesh was located.The incision was then extended up through the midline.The pre -used mesh graft was identified and the mesh was noted to be deformed and cracked, and the mesh was transected along the midline and dissection was carried out to release the adherent small bowel from the undersurface of the mesh.Once this was completed, the entire mesh patch was excised and then the fascial edges were identified.There was also noted to be another right lower abdominal incisional hernia.This was first closed with running #2 ticron sutures in a transverse fashion.At this point, rather than just closing primarily the incision in the midline, 20 -cm parietex covidien circular patch was used and this was placed along the undersurface of the abdominal wall suturing the patch in 4 locations, north, south, east, and west and then suturing the patch with continuous running sutures.This covered the entire abdominal wall encompassing the previous hernia repair on the right side also.Once this was completed, the area was irrigated and dried and hemostasis was obtained.The midline fascia was closed with running #1 prolene suture.After completion of this, the subcutaneous tissue was irrigated with antibiotic solution and suctioned dry.On -q pump catheter was placed in the suprafascial location and then the subcutaneous tissue was approximated with 2-0 polysorb suture.The skin edges were approximated with skin clips.The on -q catheter was secured to the skin with steri-strips.The patient tolerated the operation well.No complications were encountered.¿ pathology: ¿tissues: belly ¿ abdominal mesh¿ ¿the specimen is labeled as abdominal mesh.The specimen is composed of two large fragments of mesh which when put together measure 15.5 x 12 cm.There are fragments of fibrofatty tissue attached on external surface.Otherwise, unremarkable.Random blocks of soft tissue are taken.¿ ¿microscopic description: these sections show fibrofatty tissue fragments with mild chronic inflammation and presence of fibrosis.Acute inflammation is not noted.¿ ¿final diagnosis: large segments of mesh with fibrofatty adhesions." a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Previous submitted medwatch report 2017233-2022-02996 follow up 4 was submitted in error on february 08, 2024.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14621848
Report Number2017233-2022-02996
Device Sequence Number17396727
Product Code FTL
UDI-Device Identifier00733132601172
UDI-Public00733132601172
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2002
Device Explanted Year2012
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/11/2003
Device Model Number1DLMCP200
Device Catalogue Number1DLMCP200
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/12/2022
Supplement Date Received by Manufacturer07/27/2022
08/08/2022
08/08/2022
08/08/2022
08/08/2022
Initial Report FDA Received Date06/07/2022
Supplement Report FDA Received Date07/29/2022
08/23/2022
02/08/2024
02/08/2024
02/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/11/2001
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age75 YR
Patient SexUnknown